Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS Marquette, MI

June 27, 2001Alger County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 27, 2001, 1:30 PM EDT for Alger County, Schoolcraft County, Michigan. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2001, 1:30 PM EDT (17:30 UTC)
Expired
Jun 27, 2001, 2:30 PM EDT
In force
60 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Alger County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 96 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:45 PM EDTHail 1Steuben, MIQuarter sized hail.
Jun 27, 1:55 PM EDTHail 1Trenary, MIQuarter sized hail.
Jun 27, 2:15 PM EDTHail 0.75Munising, MIDime sized hail.
Jun 27, 2:15 PM EDTHail 0.75Creighton, MIDime sized hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:56 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 27, 11:56 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1156 AM EDT WED JUN 27 2001

MAIN CONCERNS ON AFT UPDATE INCLUDE LAKE BREEZE CONVECTION AND
REMOTE SVR HAIL THREAT WITH ANY STORMS THAT DO DVLP...AND ALSO
PATCHY FOG ALG LAKE SUPEPIOR SHORE WEST AND CNTRL U.P.

WV LOOP/12Z RAOBS SHOW CLOSED LOW OVR SRN IL WITH UPR RDGG INTO WRN
GRT LAKES. WK PRES GRAD OVR FA ALREADY RESULTING IN LAKE BREEZE OFF
LAKE SUPERIOR PER 88D REFLECTIVITY DATA AND SFC OBS. VIS SATL
SHOWING BKN LINE OF CU POPPING ALG LAKE BREEZE BNDRY...WITH TSRA
ALREADY FIRING OFF WHITEFISH PT ALG STALLED OUT SFC BNDRY HANGING
OVR ERN LAKE SUPERIOR.

MODIFIED 12Z GRB SNDG FOR FCST T/TD OF 88F AND DWPNT OF 64-68F
YIELDS CAPES ANYWHERE FM 2500-3500 J/KG WITH NO CIN. GIVEN
INSTABILITY AND CONVECTIVE TEMP FM GRB SNDG OF 85F WL KEEP IN CHC
OF TSRA TO FIRE ALG LAKE BREEZE BOUNDARIES IN ALL ZONES. IRON AND
DICKINSON COUNTIES WILL LIKELY SEE DVLPMT MAINLY WELL NORTH OF US-2
AND M-69.

POTENTIAL LIMITING FACTOR FOR TSRA IS VERY DRY AIR NOTED ON GRB SNDG
FM 790 MB UP TO 450 MB. BUT AT SAME...THIS DRY AIR ALSO LOWERING WET
BULB ZERO TO AROUND 9KT WHICH WOULD ARGUE FOR GREATER HAIL POTENTIAL
OF ANY PULSE STORMS THAT DO DVLP...DESPITE FZG LVL ABV 14KFT. HAVE
MENTIONED REMOTE THREAT OF HAIL TO ONE INCH IN DIAMETER IN
SPS...ALTHOUGH MOST STORMS SHOULD REMAIN BLO SVR LIMITS.

LOWERED TEMPS ALG LAKESHORE AREAS FM KEW TO MQT COUNTIES. LAKE
BREEZE MOVED THRU QUICKLY THIS MORNING ALG SHORELINE AREAS LOWERING
TEMPS INTO 50S...SO HAVE LWRD SHORELINE TEMPS TO MID 60S...BUT KEPT
IN UPPER 80S FOR AREAS WELL INLAND. INTRODUCED PATCHY FOG AS WELL
GIVEN FOG EVIDENT ON VIS SATL FM KEW PENINSULA TO MQT BAY.

MQT...NONE.

VOSS

In the hours before

Special weather statement, Jun 27, 11:00 AM EDT, 2 hours 30 minutes before
MIZ001>007-009>014-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM EDT WED JUN 27 2001

...SURVIVING HOT AND HUMID CONDITIONS...

WITH THE RECENT RECORD HEAT AND HIGH LEVELS OF HUMIDITY...THE
NATIONAL WEATHER SERVICE IN NEGAUNEE TOWNSHIP IS ISSUING THIS
REMINDER ON HOW TO AVOID HEAT RELATED ILLNESSES.

HEAT COMBINED WITH HIGH LEVELS OF HUMIDITY CAN HINDER THE BODY'S
ABILITY TO COOL ITSELF. THE HEAT INDEX...WHAT THE TEMPERATURE FEELS
LIKE...IS WHAT THE NATIONAL WEATHER SERVICE USES TO DETERMINE
WHETHER THERE IS A NEED FOR A HEAT ADVISORY OR AN EXCESSIVE HEAT
WARNING.

THE NATIONAL WEATHER SERVICE ISSUES A HEAT ADVISORY WHEN THE HEAT
INDEX IS EXPECTED TO BE AT LEAST 105 DEGREES FAHRENHEIT FOR THREE
HOURS OR MORE. AN EXCESSIVE HEAT WARNING IS ISSUED WHEN THE HEAT
INDEX IS LIKELY TO EXCEED 115 DEGREES FAHRENHEIT FOR THREE HOURS OR
MORE.

TO AVOID HEAT RELATED DISORDERS SUCH AS HEAT CRAMPS...HEAT
EXHAUSTION...AND HEAT STROKE...AVOID PROLONGED EXPOSURE TO
SUNSHINE...DRINK PLENTY OF WATER OR NON-ALCOHOLIC LIQUIDS...WEAR
LIGHT COLORED AND LOOSE FITTING CLOTHING...AND TRY TO REMAIN INDOORS
IN AN AIR CONDITIONED ENVIRONMENT AS MUCH AS POSSIBLE. REMEMBER...
SMALL CHILDREN AND ANIMALS CAN SUCCUMB TO HEAT ILLNESSES MUCH
QUICKER. DO NOT LEAVE THEM UNATTENDED INSIDE PARKED VEHICLES AS
TEMPERATURES CAN REACH 120 DEGREES IN A MATTER OF MINUTES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

LAROSA
Special weather statement, Jun 27, 11:08 AM EDT, 2 hours 22 minutes before
MIZ001>007-009>014-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1108 AM EDT WED JUN 27 2001

...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON INTO THIS
EVENING...

LAKE BREEZE BOUNDARIES MOVING INLAND THIS AFTERNOON AND EVENING WILL
TRIGGER SCATTERED THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 AND 4 PM
EDT...THEN CONTINUE INTO THE EARLY EVENING HOURS BEFORE DYING OFF
SHORTLY AFTER SUNSET. THE BEST CHANCE OF STORMS WILL BE WELL NORTH
OF HIGHWAYS US-2 AND M-69 IN DICKINSON AND IRON COUNTIES...AND
BETWEEN 20 AND 40 MILES INLAND FOR COUNTIES BORDERING LAKES MICHIGAN
AND SUPERIOR.

MOST STORMS WILL REMAIN BELOW SEVERE LIMITS...PRODUCING OCCASIONAL
HEAVY RAIN AND POSSIBLE PEA SIZED HAIL. HOWEVER...THERE IS A REMOTE
CHANCE THAT A FEW STORMS COULD PRODUCE HAIL TO ONE INCH IN DIAMETER.
REMEMBER...DEADLY ALIGHTNING IS A THREAT IN ALL THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE.

VOSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:18 PM EDTSevere Thunderstorm WarningMQTAlger42 min
Jun 27, 12:52 PM EDTSevere Thunderstorm WarningMQTDelta53 min
Jun 27, 2:11 PM EDTSevere Thunderstorm WarningMQTMarquette64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.